Washington, 2019Heavy Snow in Washington, February 10 to 11, 2019
February 10 to 11, 2019 · NWS OTX · 16 events in 4 counties and zones
A warm front developed over central and southeastern Washington during the day on February 10th with light snow through much of the day bringing generally moderate accumulations to the Columbia Basin and Cascades east slopes. A trailing cold front created a period of more intense snow as it passed through eastern Washington from west to east during the night of February 10th.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front developed over central and southeastern Washington during the day on February 10th with light snow through much of the day bringing generally moderate accumulations to the Columbia Basin and Cascades east slopes. A trailing cold front created a period of more intense snow as it passed through eastern Washington from west to east during the night of February 10th. These two fronts left a swath of heavy snow accumulation across the northern Columbia Basin and the rising terrain of the eastern Columbia Basin from Spokane southward.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 10, 4:33 AM PST, 3 hours 27 minutes earlier.
Area forecast discussion, Feb 10, 4:33 AM PST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
433 AM PST Sun Feb 10 2019
.SYNOPSIS...
Biting north winds will subside this morning as our big winter
storm weakens. As this storm departs, it will produce a couple of
inches of snow across southeast Washington into the Idaho
Panhandle today. More snow is expected region wide early this week
including the potential for moderate to heavy accumulations Monday
night into Tuesday. Colder than average temperatures and the
potential for snow will continue through much of the week.
&&
.DISCUSSION...
...SNOWY COMMUTE MONDAY MORNING AND WIDESPREAD MODERATE TO HEAVY
SNOW ACCUMULATIONS MONDAY NIGHT INTO TUESDAY...
Today: Bands of light snow are expected to bring 1 to 3 inches of
snow to southeast Washington and the central and southern Idaho
Panhandle today. This snow will be generated by the remnants of
yesterday's powerhouse winter storm. As of 2 AM, the storm's
lingering low was shearing apart over southwest Idaho and eastern
Oregon. We will be watching bands of light snow wrap into the
Lewiston, Pullman, St Maries, and Kellogg areas this morning and
linger into the afternoon. The snow will be the light and fluffy
kind given the cold air mass and modest lift within this decaying
deformation band. Winds across the Palouse should be in the 5 to
10 mph range for the majority of today into the evening so blowing
and drifting should be minimal.
Tonight into Monday: Another compact low pressure system is
expected to bring more snow to Washington and Idaho overnight
Sunday into Monday. The latest runs of the GFS and NAM generate a
tight little surface low that tracks just south of I-90 suggesting
a quick couple inches of snow prior to the Monday morning
commute. This system has the potential to be a quick hitter
capable of snow rates up to an inch per hour for Ritzville,
Spokane/Coeur d'Alene, Pullman, and Kellogg. At this time, our
forecast has a broad swath of 2 to 4 inch amounts across the
Columbia Basin through much of eastern Washington an the central
and southern Idaho Panhandle, but locally higher amounts will be
possible depending on the track of the low. The 06z runs of the
NAM and GFS generate a narrow swath of 0.20 to 0.25 inches of
liquid equivalent which could conceivably translate to localized
amounts close to 6 inches if we can achieve 20 to 1 snow ratios.
Fortunately, winds in the Columbia Basin, Palouse, and West Plains
look to be 15 mph or less tonight into Monday which is good news.
Blowing and drifting shouldn't be a significant impact. /GKoch
Monday night through Wednesday night: Active wintry weather
persists for the first half of the week as an upper trough
dominants the Pacific Northwest with a storm system bringing waves
of precipitation to the unseasonably cold region. As a shortwave
digs an upper trough off the WA coast, a moist southwest flow
moves into the Inland NW over a surface near stationary frontal
boundary. Warm air advection increases across southeast Washington
and the southern Panhandle with temperatures climbing into the
30s, giving way to a rain snow mix Tuesday afternoon and evening
for the LC valley. Meanwhile, sub freezing air remains elsewhere.
Although most areas will experience another round of snow Monday
night into Tuesday night, the best QPFs and snowfall will be found
across the east slopes of the central Cascades, across the Basin
to the Blue mountains into the central Idaho Panhandle with some
significant snow amounts possible. By Wednesday, the area of low
pressure swings inland and tracks across Oregon, leaving a broad
upper trough over the region with a decreasing threat of snow
showers especially for the southern Columbia Basin into the
southern Panhandle. A slight push of northerly winds develop
Wednesday in the valleys close to the Canadian border but not as
strong as experienced this weekend.
Thursday through Saturday: A shortwave ridge sets up over the
Inland Northwest Thursday with the models hinting at a dry and
cold period. This ridge looks short lived as the next shortwave
trough spins a closed low off the Washington coast by Friday. This
low looks to be another slow mover as moisture undercuts it and
spreads inland and across the Cascades as early as Friday. This
could be delayed the low center gets cut off from the flow.
Although when it does arrive to the region, expect snow chances to
steadily increase for the upcoming weekend while below normal
temperatures continue. /rfox.
&&
.AVIATION...
12z TAFs: Periods of light snow will reduce visibilities to 2
miles or less this morning at Pullman and Lewiston with the
potential for 1 to 3 inches of runway accumulation by the
afternoon. We will be watching the bands of snow in southeast
Washington closely this morning as they spread northeast. The most
significant accumulations are expected to remain south of Spokane
and Coeur d'Alene, but we may see a few hours of light snow at
these airports depending on how far the north the edge creeps
toward the metro. All eastern Washington and north Idaho TAF sites
will be under the gun for a burst of moderate to heavy snow late
tonight into early Monday morning with accumulations in the 2 to 4
inch range with a compact and fast moving surface low. /GKoch
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 16 10 24 17 28 18 / 20 90 60 80 70 60
Coeur d'Alene 17 11 25 18 29 20 / 60 60 70 90 80 60
Pullman 17 14 28 23 31 23 / 80 90 70 80 60 70
Lewiston 25 21 34 29 38 29 / 70 60 50 70 40 70
Colville 21 8 25 13 31 14 / 10 50 40 80 60 30
Sandpoint 17 11 24 18 29 20 / 40 60 60 80 80 60
Kellogg 17 12 25 20 32 22 / 90 70 80 90 90 80
Moses Lake 22 10 24 16 27 14 / 10 90 40 80 60 30
Wenatchee 23 13 23 14 25 14 / 0 80 50 80 50 40
Omak 21 11 24 14 25 13 / 0 60 10 60 60 30
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Chill Advisory until 8 AM PST this morning for Coeur
d'Alene Area-Northern Panhandle.
Winter Weather Advisory from 7 AM this morning to 4 PM PST this
afternoon for Central Panhandle Mountains.
Winter Weather Advisory until noon PST today for Idaho Palouse-
Lewis and Southern Nez Perce Counties-Lewiston Area.
WA...Wind Chill Advisory until 8 AM PST this morning for Northeast
Mountains-Okanogan Valley-Spokane Area-Upper Columbia Basin-
Waterville Plateau.
Winter Weather Advisory until noon PST today for Lower Garfield
and Asotin Counties-Washington Palouse.
Winter Weather Advisory until noon PST today for Northeast Blue
Mountains.
&&Hazardous weather outlook, Feb 10, 6:53 AM PST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
653 AM PST Sun Feb 10 2019
IDZ001-002-WAZ034>038-041>044-111500-
Northern Panhandle-Coeur d'Alene Area-Moses Lake Area-
Upper Columbia Basin-Spokane Area-Northeast Mountains-
Okanogan Highlands-Wenatchee Area-East Slopes Northern Cascades-
Okanogan Valley-Waterville Plateau-
653 AM PST Sun Feb 10 2019
This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
Light snow accumulations this morning into this afternoon will
produce locally slick driving conditions across southeast
Washington as well as the central and southern Idaho Panhandle.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A quick moving weather system will produce light to moderate snow
accumulations Monday morning across the Palouse, Camas Prairie,
and central Idaho Panhandle. More moderate to heavy snow is
expected Monday night into Tuesday. Colder than average
temperatures will persist through the end of next week.
IDZ003-004-026-027-WAZ031>033-111500-
Idaho Palouse-Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
653 AM PST Sun Feb 10 2019
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
A quick burst of snow is expected across central and eastern
Washington late tonight into early Monday morning. Motorists
should be prepared for a potentially treacherous Monday morning
commute in Wenatchee, Moses Lake, Ritzville, Spokane, Coeur
d'Alene, Deer Park, and Sandpoint.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Another round of moderate to heavy snow is expected Monday night
into Tuesday over much of the Inland Northwest. Hazardous driving
conditions will be common from central and eastern Washington into
north Idaho Monday night into Tuesday. Colder than average
temperatures will persist through the end of next week.
Heavy Snow, Lower Garfield & Asotin
- When
- February 10, 8:00 AM PST to February 11, 3:00 AM PST
- Where
- Lower Garfield & Asotin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.312, -117.374 (the zone’s center; the record gives no point)
The COOP observer at Pomeroy recorded 6.8 inches of snow accumulation from this storm.
Heavy Snow, Lower Garfield & Asotin
- When
- February 10, 8:00 AM PST to February 11, 3:00 AM PST
- Where
- Lower Garfield & Asotin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.312, -117.374 (the zone’s center; the record gives no point)
An observer 2 miles south of Pomeroy recorded 6.2 inches of snow accumulation from this storm.
Heavy Snow, Washington Palouse
- When
- February 10, 9:00 AM PST to February 11, 3:00 AM PST
- Where
- Washington Palouse forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
The COOP observer at Pullman recorded 7.0 inches of new snow accumulation from this storm.
Heavy Snow, Washington Palouse
- When
- February 10, 9:00 AM PST to February 11, 3:00 AM PST
- Where
- Washington Palouse forecast zone
- Reported by
- Public
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
A member of the public near Pullman reported 5.0 inches of new snow accumulation.
Heavy Snow, Washington Palouse
- When
- February 10, 9:00 AM PST to February 11, 3:00 AM PST
- Where
- Washington Palouse forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
An observer near Palouse recorded 9.4 inches of new snow accumulation from this storm.
Heavy Snow, Washington Palouse
- When
- February 10, 9:00 AM PST to February 11, 3:00 AM PST
- Where
- Washington Palouse forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
An observer in Thornton recorded 4.5 inches of new snow accumulation from this storm.
Heavy Snow, Upper Columbia Basin
- When
- February 10, 11:00 AM PST to February 11, 2:00 AM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
An observer near Almira recorded 4.0 inches of new snow accumulation.
Heavy Snow, Upper Columbia Basin
- When
- February 10, 11:00 AM PST to February 11, 2:00 AM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
An observer in Ritzville recorded 4.5 inches of new snow accumulation.
Heavy Snow, Upper Columbia Basin
- When
- February 10, 11:00 AM PST to February 11, 2:00 AM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
An observer 7 miles northwest of Ritzville recorded 4.0 inches of new snow accumulation.
Heavy Snow, Spokane Area
- When
- February 10, 12:00 PM PST to February 11, 3:00 AM PST
- Where
- Spokane Area forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
The observer at the Spokane International Airport recorded 7.5 inches of new snow accumulation from this storm.
Heavy Snow, Spokane Area
- When
- February 10, 12:00 PM PST to February 11, 3:00 AM PST
- Where
- Spokane Area forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
An observer at the Turnbull Wildlife Refuge recorded 6.5 inches of new snow accumulation from this storm.
Heavy Snow, Spokane Area
- When
- February 10, 12:00 PM PST to February 11, 3:00 AM PST
- Where
- Spokane Area forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
An observer in Spokane's South Hill neighborhood recorded 6.5 inches of new snow accumulation from this storm.
Heavy Snow, Spokane Area
- When
- February 10, 12:00 PM PST to February 11, 3:00 AM PST
- Where
- Spokane Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A spotter in north Spokane reported 5.8 inches of new snow accumulation from this storm.
Heavy Snow, Spokane Area
- When
- February 10, 12:00 PM PST to February 11, 3:00 AM PST
- Where
- Spokane Area forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
The observer at the Spokane NWS station recorded 5.8 inches of snow accumulation from this storm.
Heavy Snow, Spokane Area
- When
- February 10, 12:00 PM PST to February 11, 3:00 AM PST
- Where
- Spokane Area forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
An observer near Mica recorded 5.0 inches of new snow accumulation with this storm.
Heavy Snow, Spokane Area
- When
- February 10, 12:00 PM PST to February 11, 3:00 AM PST
- Where
- Spokane Area forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
An observer 11 miles north of Davenport recorded 4.2 inches of new snow accumulation with this storm.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Virginia, February 10 to 12, 20191 death · 24 events
- Heavy Snow in Washington, February 10 to 12, 20191 death · 5 events
- Winter Storm and Heavy Snow in Wisconsin, February 10, 20197 injured · 3 events
- Debris Flow and Flooding in Oregon, February 10 to 12, 2019$30,000 · 56 kt wind · 10 events
- Heavy Snow in Washington, February 10 to 13, 201916 events
- Heavy Snow in Idaho, February 10 to 11, 201915 events
- Winter Storm and Winter Weather in Maryland, February 10 to 12, 201915 events
- Flood and Heavy Rain in Kentucky, February 10 to 12, 2019$15,000 · 6 events
- Winter Weather in Ohio, February 10, 201914 events
- Winter Weather in New Jersey, February 10 to 11, 201912 events
- Winter Storm and Winter Weather in West Virginia, February 10 to 12, 201911 events
- Winter Storm and Winter Weather in Pennsylvania, February 10 to 12, 20198 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805471, 805474, 805470, 805481, 805483, 805487, 805484, 805485, 805486, 805469, 805472, 805473, 805475, 805477, 805480, 805488.